Wyoming, 2017

High Wind in Wyoming, November 26 to 27, 2017

November 26 to 27, 2017 · NWS RIW · 2 events in 2 counties and zones

Yet another round of high wind occurred across the Cody Foothills and Green and Rattlesnake Range as strong mid level winds mixed to the surface. However, this one was more limited in range than the previous event.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Yet another round of high wind occurred across the Cody Foothills and Green and Rattlesnake Range as strong mid level winds mixed to the surface. However, this one was more limited in range than the previous event. High winds in the Cody Foothills were restricted to near Clark where the maximum wind gust was 66 mph. A maximum gust of 67 mph was recorded at Camp Creek in the Green and Rattlesnake Range but again high winds were restricted to the higher elevations and remained away from main travel routes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 26, 12:58 PM MST, 9 hours 13 minutes earlier.

Area forecast discussion, Nov 26, 12:58 PM MST, 9 hours 13 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1258 PM MST Sun Nov 26 2017

.SHORT TERM...Tonight through Wednesday

The next in the seemingly never ending freight train of fast
moving Pacific cold fronts and troughs will slide into the area
tonight and tomorrow. The question this morning is about
highlights. First with the west and snow. This system has a bit
more jet support to work with so snowfall rates could be a bit
higher. However, like the others, it is a fairly quick hitter so
large accumulations are not likely. A few areas in Yellowstone and
the Tetons could see advisory level amounts. However, the
question is impacts. First, for the most part Yellowstone does not
have a lot of people now with many of the roads closed for the
year. In addition, the highest accumulations would be in the
southwestern mountains where very few people venture this time of
year. As for the Tetons, the highest accumulations would be above
pass level. In addition, advisory levels of snow are usually good
news for business. As a result, we will stick with a special
weather statement. The valleys will start of warm before turning
to snow, but amounts would almost certainty remain below advisory
amounts.

Meanwhile, East of the Divide the main story will be, you guessed
it, wind. We will go ahead and upgrade the high wind watch to a
warning for the Cody Foothills and Absarokas, although the high wind
would likely be confined to a narrow period, more than likely later
tonight in the Cody Foothills. The other question is across the
southwestern Wind Corridor. More of a question for the southwestern
Wind Corridor. There is enough wind at 700 millibars with 50 to 55
knots of wind that could mix to the surface. However, guidance keeps
things below high wind criteria. So again, we will stick to a
statement. A few spots like Camp Creek would likely see high wind,
but since no one lives there, we will go with a later issuance. As
for the chance of a rain or snow, it looks low for some areas. It
will be convective though so some banding may occur with locally
heavier amounts but these can't be pinpointed this far out. All
precipitation will be winding down Monday night with all areas rain
free late at night.

Tuesday at this point looks dry with transitory ridging over the
area. The next in the train of waves moves into the area Tuesday
night or Wednesday morning, depending on which model you believe. At
this time, this system appears cooler with a better chance of mainly
snow. This system has much less upper level forcing however so
amounts will be less. And again, with the Pacific origin of the air,
temperatures should remain above normal through the extended. Again,
there could be some showers East of the Divide on Wednesday but
again, amounts would be light.

.LONG TERM...Wednesday night through Sunday

Medium-range forecast models in relative agreement with the
evolution of the synoptic weather pattern this coming week.
Wednesday trough will be departing the forecast area Wednesday night
with drier northwest flow in its wake. 12Z GFS remains more
amplified with the ridging to our west on Thursday. Implications
would be mainly on forecast high temperatures. Upper flow backs to
the west and is more zonal for Friday with temperatures moderating.
Could be some weak energy and moisture across the northwest Friday,
but forcing would be limited and precipitation light. Flow becomes
more southwesterly Saturday as models bring a trough to the West
Coast by 00Z/Sun. Mountain precipitation, at a minimum, looks quite
possible later Saturday as Pacific moisture reaches areas along and
west of the Continental Divide. The better moisture surge into the
west would probably come Saturday night and Sunday, and have
adjusted to match more closely with our western neighbors. East of
the Divide, 700mb temperatures climb to around 0C Saturday in warm
southwest flow aloft. There have been few a few iterations of this
pattern this fall and early winter and models have been consistently
too cool with not enough wind. Thus, have begun to trend
temperatures upward along with southwest wind in central sections of
the forecast area. Model differences then begin to emerge for
Sunday. GFS is more progressive than most other solutions in
bringing the trough across the Great Basin Sunday. This would set
the stage for a better chance of precipitation and cooler
temperatures both Sunday and Monday. Other solutions trend slower
and hold the bulk of the energy farther to our south. Low confidence
in how Sunday will evolve and saw little advantage to try and
deviate from model blends at this range.
&&

.AVIATION...00Z Issuance

West of the Continental Divide...KJAC, KPNA, KBPI, and KRKS

Moisture will increase across northwest Wyoming early Monday as a
quick-hitting shortwave approaches. Mountain tops will become
obscured between 06Z-09Z/Mon along and west of the Divide as snow
begins to fall. Conditions will be VFR at all terminals until around
09Z/Mon when KJAC will begin to deteriorate. Expect MVFR/IFR to
prevail at KJAC by 12Z/Mon until about 19Z/Mon. Right-entrance
region of jet max could enhance precipitation during this time.
Precipitation is likely to be primarily snow as dynamic cooling and
pre-dawn start will probably prevent much rain from falling. KBPI
and KPNA will see MVFR, perhaps briefly IFR at KPNA, between 14Z-
20Z/Mon as cold front approaches and lift increases. Conditions
begin to improve and precipitation intensity decreases after
20Z/Mon, although KJAC may remain MVFR through 00Z/Tue with thermal
trough still overhead. Post-frontal WNW wind will increase at KBPI,
KPNA, and KRKS after about 20Z/Mon.

East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL

VFR conditions will persist through at least 18Z/Mon. Southwest
surface wind of 15-30kts will blow at KCPR for much of the forecast
period. Proximity of KLND to the Wind River Range will generate
persistent 10-20kt winds tonight, with LLWS around 50kts tonight and
Monday morning. Pre-frontal southwest wind will increase at KCPR
late Monday morning. Front will move east of the Divide during the
early afternoon. VCSH included at all terminals with the best chance
for possible precipitation and MVFR conditions at KCOD late in the
day. Upslope component will not reach the central basins until
around 00Z/Tue, so just trended ceilings downward late Monday. Post-
frontal NW to N wind of 15-25kts will be common Monday afternoon.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&

.FIRE WEATHER...

Another in a series of Pacific systems will move into the western
Wyoming and bring some light to moderate precipitation to areas East
of the Divide late tonight on Wednesday. Meanwhile, East of The
Divide expect gusty winds with strong to high winds possible in the
Lee of the Mountains and from the Red Desert through Natrona County.
Relative humidity should remain above critical levels. Mixing and
smoke dispersal will be generally fair to good.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 5 PM this afternoon to 6 AM MST Monday
for WYZ002-003.

&&

SHORT TERM...Hattings
LONG TERM...Jones
AVIATION...Jones
FIRE WEATHER...Hattings
Hazardous weather outlook, Nov 26, 2:24 AM MST, 19 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
224 AM MST Sun Nov 26 2017

WYZ001>020-022>030-271300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
224 AM MST Sun Nov 26 2017

...High winds possible in the Cody Foothills and Absaroka
mountains this evening through early Monday morning...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Winds will increase along and near the east slopes of the
mountains and through the wind corridor from Eastern Sweetwater
through southern Fremont to Natrona counties.  Strong cross winds
may produce difficult travel for trucks pulling light weight and
high profile trailers.

Strong west flow aloft will produce conditions favorable for high
winds over the east slopes of the Absaroka mountains and in the
Cody Foothills from this evening through early Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Late Sunday night through Monday evening...Rain and snow in the
west spreading across the north and east through Monday night.

Wednesday...Another bout of snow for the western and northern
mountains with windy to very windy areas.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any weather-related damage from
strong wind.

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
November 26, 10:11 PM MST to November 27, 2:26 AM MST
Where
Cody Foothills forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

The wind sensor 5 miles WNW of Clark reported a maximum wind gust of 66 mph.

High Wind, Green Mountains & Rattlesnake Range

When
November 27, 1:50 AM MST to 10:50 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

The RAWS sites at Camp Creek at Fales Rock reported high wind gusts for a few hours. The maximum gust was 67 mph at Camp Creek.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723963, 723964.